FDA Proposes Label Changes for NSAIDs, Acetaminophen
Potential for stomach bleeding, liver toxicity should be added to warnings
WEDNESDAY, Dec. 20 (HealthDay News) -- The U.S. Food and Drug Administration has proposed changes to the labeling of over-the-counter (OTC) pain-relief drugs, including non-steroidal anti-inflammatory drugs (NSAIDs) and acetaminophen, to increase information about the potential side effects.
For NSAIDs, the new labeling rules would require the drugs to be prominently labeled as NSAIDs and to carry a warning about the risk of stomach bleeding in six situations: age over 60, concurrent use of more than one NSAID, concurrent use with blood-thinning drugs, use while drinking alcohol, prior or current history of ulcers or bleeding, and taking for longer than the recommended time period.
For acetaminophen, the changes would also require clear labeling as a product containing acetaminophen and warnings about possible liver toxicity when taken in high doses or together with alcohol.
"The new labeling would be required for all OTC drug products that contain only an internal analgesic, antipyretic and antirheumatic (IAAA) ingredient, as well as for products that contain an IAAA ingredient with other ingredients, such as cold symptom relievers. Consumers may also be taking IAAA ingredients in their prescription medications, which makes it important to alert them of the contents of their OTC medications, so they do not take too much of an IAAA ingredient," an FDA statement explains.